Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Before fitting anti-embolism stockings, what should the nurse do?

  1. AFit the tightest size available so the stockings give the best effect
  2. BFit them over existing bandages or wounds
  3. CMeasure the legs to get the right size and check for arterial disease
  4. DChoose a size by looking at the patient's shoe size and weight
2.Nursing fundamentalsHard

After treatment for hypoglycaemia a patient's glucose is now 5.2 mmol/L (94 mg/dL) and the next meal is hours away. What should the nurse do next?

  1. AGive another dose of insulin to balance out the extra sugar
  2. BGive nothing more, as the glucose is now normal
  3. CGive a longer-acting carbohydrate, such as a sandwich
  4. DGive a second glucose drink every 15 minutes
3.Clinical nursingMedium

Why must levodopa for Parkinson's disease be given at the exact times prescribed in hospital?

  1. AThe drug only works if taken at midnight
  2. BEarly doses cause severe low blood glucose and sweating attacks
  3. CLate doses cause dangerous high potassium
  4. DDelays can quickly worsen rigidity, immobility and swallowing
4.Clinical nursingHard

An older patient's blood pressure is 142/80 mmHg lying and 116/72 mmHg after standing for three minutes, and they feel dizzy. What does this show?

  1. AHypertensive emergency
  2. BWhite coat hypertension
  3. CPostural hypotension
  4. DNormal blood pressure variation
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 73 mmHg (9.7 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 73 mmHg (9.7 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 30% oxygen shows PaO₂ 62 mmHg (8.3 kPa) and PaCO₂ 44 mmHg (5.9 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 30%PaO₂ 62 mmHg (8.3 kPa)PaCO₂ 44 mmHg (5.9 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
E1 / 4+V1 / 5+M? / 6GCS 4?

Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 4, with E1 and V1. What motor score M was recorded, and which response does it describe? Give the number.

GCS 4E1V1
M =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 88% on room air, blood pressure 142/86 mmHg, pulse 70/min, alert, temperature 37.3 °C. Which clinical risk group does the patient fall into? Click it.

RR 18SpO₂ 88%airSBP 142HR 70AT 37.3 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
2 kcal/mL70% free water90 mL/hevery 4 h51 kg · 35 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 51 kg patient has a fluid goal of 35 mL/kg/day and receives all fluid through a feeding tube. The formula is 70% free water and runs at 90 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

51 kg35 mL/kg/day70%90 mL/h · 24 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%1200 mLamino acids 3.5%1200 mLlipid 20%100 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1200 mL of parenteral nutrition with final concentrations of 10% dextrose and 3.5% amino acids, plus 100 mL of 20% lipid emulsion (2 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1200 mLdextrose 10%amino acids 3.5%lipid 100 mL · 2 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVfirst-degree AV blocksinus bradycardiajunctional rhythmnormal sinus rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2sinus bradycardia
  3. 3junctional rhythm
  4. 4normal sinus rhythm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
13.Prioritization & delegationMedium

A nurse gives IV morphine for severe pain. When should the nurse reassess the pain and sedation?

  1. AWithin about 15–30 minutes
  2. BAt the end of the shift
  3. COnly when the patient asks for more
  4. DAt the next routine round in four hours
14.Prioritization & delegationHard

During START triage, a non-walking adult breathes 28 times a minute, has no radial pulse and has a capillary refill of 4 seconds. Which category is the victim given?

  1. ABlack (expectant)
  2. BGreen (minor)
  3. CRed (immediate)
  4. DYellow (delayed), because the respiratory rate is under 30/min
15.Infection control & patient safetyMedium

A nurse pours sterile saline into a bowl on a sterile field. Which technique is correct?

  1. AReach across the field to fill the bowl at the far side
  2. BHold the bottle with the label in the palm and pour without touching the bowl
  3. CPour from below the level of the field to reduce splashing
  4. DRest the lip of the bottle on the edge of the bowl so that the saline does not splash
16.Infection control & patient safetyHard

A newly hired nurse has these hepatitis B results: HBsAg negative, anti-HBs positive, anti-HBc negative. What do they show?

  1. AA current hepatitis B infection
  2. BImmunity from hepatitis B vaccination
  3. CPast infection that has now cleared
  4. DNo immunity, so the vaccine is needed
17.Lab values & electrolytesMedium

Which factor is most likely to raise a patient’s lithium level?

  1. ATaking each dose with a meal instead of before
  2. BEating more salt than usual for several days
  3. CDrinking more fluid than usual in hot weather
  4. DDehydration or a sudden drop in sodium intake
18.Lab values & electrolytesHard

A patient on a heparin infusion has a platelet count that falls from 260 to 110 × 10³/µL on day 7. Which action is most appropriate?

  1. ATake no action, because the count is still just above 100 × 10³/µL
  2. BReport it at once: heparin-induced thrombocytopenia is possible
  3. CContinue the infusion and increase the rate as per protocol
  4. DGive a platelet transfusion and continue the heparin

3Solutions

1.Nursing fundamentals

Answer: C · Measure the legs to get the right size and check for arterial disease

Why this is the answer

Wrong-sized stockings can cause skin damage or a tourniquet effect. They are not used in significant peripheral arterial disease, and the skin is checked daily.

Answer

C · Measure the legs to get the right size and check for arterial disease
2.Nursing fundamentals

Answer: C · Give a longer-acting carbohydrate, such as a sandwich

Why this is the answer

Fast-acting glucose raises the level quickly but briefly. A starchy snack, or the next meal if due, keeps it from falling again. The episode is recorded and its cause reviewed.

Answer

C · Give a longer-acting carbohydrate, such as a sandwich
3.Clinical nursing

Answer: D · Delays can quickly worsen rigidity, immobility and swallowing

Why this is the answer

Levodopa has a short effect, so missed or late doses can lead to severe stiffness, falls, swallowing problems and, rarely, a dangerous hyperpyrexia-like state. Parkinson's medicines are treated as time-critical.

Answer

D · Delays can quickly worsen rigidity, immobility and swallowing
4.Clinical nursing

Answer: C · Postural hypotension

Why this is the answer

A fall in systolic pressure of 20 mmHg or more (here 26 mmHg) on standing, especially with symptoms, indicates postural hypotension. Causes include medicines, dehydration and autonomic problems.

Answer

C · Postural hypotension
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 35.55 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|73 − 40| = 33 mmHg → 3.3 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·3.3 = 35.55 mmol/L

Answer

HCO₃⁻ = 35.55 mmol/L
6.Arterial blood gas interpretation

Answer: A–a gradient = 96.9 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.3·713 − 44/0.8 = 213.9 − 55 = 158.9 mmHg

Gradient

A–a = 158.9 − 62 = 96.9 mmHg

Answer

A–a gradient = 96.9 mmHg
7.Clinical assessment scores

Answer: M = 2

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Motor score

M = 4 − 1 − 1 = 2
M2: extension of the arms and legs (abnormal extension)

Answer

M = 2
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 88% → 3
on air → 0
SBP 142 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 37.3 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: V = 46 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

35·51 = 1785 mL/day

Free water from the formula

90·24 = 2160 mL
2160·0.7 = 1512 mL

Water still needed

1785 − 1512 = 273 mL/day

Volume per flush

24/4 = 6 flushes
V = 273/6 = 45.5 ≈ 46 mL

Answer

V = 46 mL
10.Enteral & parenteral nutrition calculations

Answer: E = 776 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·1200/100 = 120 g
amino acids: 3.5·1200/100 = 42 g

Kilocalories per component

dextrose: 120·3.4 = 408 kcal
amino acids: 42·4 = 168 kcal
lipid: 100·2 = 200 kcal

Total energy

E = 408 + 168 + 200 = 776 kcal/day

Answer

E = 776 kcal/day
11.ECG rhythm strip interpretation

Answer: first-degree AV block

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 24 small boxes, 1500 ÷ 24 ≈ 63 per minute.
2. Rhythm: regular, every R–R is 0.96 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.28 s, constant, longer than 0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

first-degree AV block

Answer

first-degree AV block
12.ECG rhythm strip interpretation

Answer: ventricular rate = 34 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 ≈ 75 per minute

Ventricular rate

R–R = 44 small boxes = 1.76 s → 1500 ÷ 44 = 34.09 ≈ 34 per minute

Answer

ventricular rate = 34 bpm

Answer

ventricular rate = 34 bpm

Third-degree block with a wide-complex ventricular escape (usually 20–40 per minute).

13.Prioritization & delegation

Answer: A · Within about 15–30 minutes

Why this is the answer

IV opioids act within minutes, so the nurse reassesses pain, sedation and breathing within about 15–30 minutes. Oral analgesics are usually reassessed later, after about an hour.

Answer

A · Within about 15–30 minutes
14.Prioritization & delegation

Answer: C · Red (immediate)

Why this is the answer

A rate under 30/min passes the breathing check, but an absent radial pulse or a capillary refill over 2 seconds fails the perfusion check, so the victim is immediate (red). Stopping after the breathing check is the trap.

Answer

C · Red (immediate)
15.Infection control & patient safety

Answer: B · Hold the bottle with the label in the palm and pour without touching the bowl

Why this is the answer

The nurse pours from a little height without touching the sterile bowl, avoiding splashes that would wet the field. Holding the label in the palm keeps it readable and free of drips.

Answer

B · Hold the bottle with the label in the palm and pour without touching the bowl
16.Infection control & patient safety

Answer: B · Immunity from hepatitis B vaccination

Why this is the answer

The vaccine contains surface antigen, so it produces anti-HBs only. A negative anti-HBc shows there has been no natural infection, and a negative HBsAg rules out current infection.

Answer

B · Immunity from hepatitis B vaccination
17.Lab values & electrolytes

Answer: D · Dehydration or a sudden drop in sodium intake

Why this is the answer

When the body is short of sodium or water, the kidneys keep more sodium and lithium with it, so the level rises. NSAIDs, thiazide diuretics and ACE inhibitors can also raise lithium levels.

Answer

D · Dehydration or a sudden drop in sodium intake
18.Lab values & electrolytes

Answer: B · Report it at once: heparin-induced thrombocytopenia is possible

Why this is the answer

Heparin-induced thrombocytopenia causes a large fall in platelets (often more than half), usually 5–14 days after starting heparin, and carries a high risk of clots. The prescriber stops all heparin and starts a non-heparin anticoagulant if HIT is suspected.Checked against: Heparin-Induced Thrombocytopenia · StatPearls (NCBI Bookshelf) (2023)

Answer

B · Report it at once: heparin-induced thrombocytopenia is possible

ExamProblems · examproblems.com/courses/nursing-fundamentals